Q: How long have dermatologists been performing liposuction?
A: A few of the American liposuction pioneers to have learned liposuction from Pierre Fournier in France were dermatologists. Dr. Jeffrey Klein improved the safety of the procedure in the 1980s with the invention of Tumescent Liposuction. Board certified dermatologists have liposuction training in their residency curriculum and obtain continuing medical training in their practice.
Q: I want to have liposuction but I am nervous about the side effects and risks. Should I be?
A: Any procedure has risks. Liposuction has an incredibly high safety record when regarding the number of procedures performed per year. The safety of tumescent liposuction is credited to Dr. Jeffrey Klein who turned around the complications from the earlier work when larger cannula were used and less local anesthetic but a higher concentration of anesthetic was used. Dr. Klein proved that there was much less blood loss and using a larger volume of dilute anesthetic created a safer treatment and the anesthetic effect lasted longer! There are risks though, whichever type of liposuction you chose, such as conventional, powered liposuction, laser-assisted (SmartLipo) liposuction, water jet liposuction, ultrasonic liposuction and others. There can be rare cases of infection, blood clots, fat emboli, hematoma, seromas, nerve damage, asymmetry, contour irregularity (over and undercorrection leaving dents and bumps), heart rhythm irregularities, etc. Speak to your surgeon at length about the side effects and complications during your consultation.
Q: I had liposuction and it looked great the next day but I then developed a bump on my abdomen which hurts when I touch it. Is this normal?
A: Tenderness is normal, but if there is a new lump that is tender, then you should be checked by your surgeon to make sure it is not an infection or hematoma or seroma. These may need drainage and antibiotics, and although they’re rare to occur, you should go for an evaluation.
Q: I have very wrinkled sagging inner thighs. I am 65 years old and am in good physical shape but I hate my inner thighs. Can I have liposuction?
A: Liposuction alone, on inner thigh skin, on a patient who has good skin integrity, can induce indents and irregularities. Liposuction on inner thigh skin of an individual that has very irregular sagging skin, can matter much worse. You might need a thigh lift, but discuss the possible scar with your surgeon in detail so you are aware of its extent and if it can move downward over years from skin stretching.
Q: I have a hanging pouch of fat over my lower tummy. Can liposuction help?
A: You may need a tummy tuck. An examination would determine the appropriateness of liposuction surgery in additional to the abdominoplasty.
Q: I had laser liposuction and have a pain in the arm where the procedure was done a month ago. Will this go away?
A: Most of the rare cases in which there is local soreness, the pain resolves in the first few months. Some pain, however, could be related to temporary nerve irritation and this can take many months, if not more than a year, to heal. You should see your surgeon for an evaluation and reassurance.
Q: I had liposuction and see the improvement but both my surgeon and I agree that there is still more fat in the belly and he suggested I undergo the procedure again but I have to pay an anesthesia and operating room charge. Is this normal?
A: Absolutely! The surgeon may not be receiving any further financial gain from doing your procedure but the cost of the anesthesiologist has to be paid as does the supplies, nurses and room charge of the O.R., or what is referred to as the facility fee.
Q: I really want liposuction but the surgeon told me I will have Lidocaine injected and my dentist had injected the same anesthetic once and my heart was beating out of my chest so I have avoided it since. Can I have liposuction or was this an allergy that will prevent me from having the surgery?
A: You should check with your physician, but usually, your symptom described is what is referred to as palpitations and is a result often of the adrenaline (epinephrine) that is mixed in the local anesthetic (Lidocaine / Xylocaine) that helps constrict blood vessels to decrease bleeding during the procedure and minimize bruising that develops. The adrenaline is a direct heart stimulant and the heart rate can increase dramatically but this is a pharmacologic effect and not an allergy. Your doctor should evaluate your condition and make sure you don’t have an underlying heart rhythm disorder, and sometimes a referral to an allergist is helpful to ensure there is no other cause for you to react to the local anesthetic.
Q: I had liposuction and now have dark spots at the entry marks. Will these go away?
A: The insertion sites usually are affected by friction when the cannulae of the liposuction tubes go back and forth. The friction generates heat and can induce more pigmentation in your skin. Post inflammatory hyperpigmentation may improve slowly over more than a year. It may improve with prescription lightening cream and other topical products. Lasers may worsen this by inducing their own hyperpigmentation as this is a result of your skin, not surgeon error.
Ready to find out more?
Which of these many options is best for you? Find out during a consultation. Call (212) 593-1818 to schedule an appointment.